Kansas, 2019

Tornado in Kansas, April 29, 2019

April 29, 2019 · NWS EAX · 1 event in 1 county or zone

An overnight thunderstorm complex caused a brief tornado that impacted a church in rural Miami County, just south of Paola, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An overnight thunderstorm complex caused a brief tornado that impacted a church in rural Miami County, just south of Paola, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 29, 2:28 AM CST, 42 minutes earlier.

Area forecast discussion, Apr 29, 2:28 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
328 AM CDT Mon Apr 29 2019

.Discussion...
Issued at 328 AM CDT MON APR 29 2019

A very active 36-48 hours expected across the region as multiple
rounds of shwrs/storms impact the area in a developing deep-moist
advection regime. If that were not enough, severe wx chances will
also be increasing as we head into the Tuesday afternoon/evening
time frame as the main cold front begins moving through the
region. Before we get to those details, regional radars showing a
large swath of shwrs/storms approaching eastern Kansas and western
Missouri this morning, on the heels of a 50+ kt low-level jet that
continues to ascend a warm front positioned to our south. Overall
severe weather concerns with this activity should begin waning as
it moves into our region thanks to it outrunning the best
instability with further eastward progress, however a isolated
large hail and maybe a strong wind gust or two cannot be ruled
out. The best chances for this will be across Linn, Bates, and
Miami Counties as these locations reside closer to the main
instability axis displaced to our southwest. In any event, this
activity should quickly track south and east this morning, with
dry conditions returning region-wide by this afternoon. Rain
totals with this initial round could exceed 1" in spots, however
fast system movement should prevent many locations from seeing
such totals.

Rain chances will increase later tonight as the front begins
lifting back north as a warm front. From this vantage point, much
of this activity looks to be light to moderate in nature, which
hopefully will delay an increasing flash flood concerns through
tonight. That said however, any rain received tonight will
undoubtedly continue to prime soils for potential flash flooding
later in the week as additional rounds impact the area from Tuesday
through Wednesday. Main concerns heading into Tuesday will be an
increasing severe weather threat as fcst models remain in
excellent agreement that the front will slowly sag south through
the region once again as a cold front. The main issue seen this
morning continues to be just how much instability that will be
able to develop in advance of this feature as early morning cloud
cover and rain may hinder the destabilization process to some
degree. Model instability fields are all over the place with the
NAM remaining the most bullish solution, with other deterministic
progs showing less available instability. Regardless, region will
be entrained in a well-established warm and moist advection
regime, which should in itself help the destabilization process to
some degree. Strong kinematics aloft, characterized by 0-6 km
bulk shear magnitudes in excess of 50 kts will likely support
supercell structures along the developing convective line as deep-
layered shear vector orientation remains nearly perpendicular.
All modes of severe wx look possible, even isolated tornadoes
thanks to backed low-level winds and long looping hodographs as
seen on available forecast soundings this morning.

Severe threat should gradually come to an end during the evening
hours with attention then becoming refocused on the hydrologic
situation. The low-level jet will once again increase over the
region with all signs pointed to large moisture transport north
into our region as the Gulf remains wide open and long-fetched
moisture streams northeast from the east Pacific. PWAT values are
expected to approach 1.90" by Wednesday morning which will
obviously support moderate to locally heavy rainfall as the
boundary remains effectively stalled over the region. This
appears to be the time when the heaviest rains will occur across
the region, with rain/storms likely continuing right into the day
on Wednesday before activity gradually starts coming to and end
Wednesday night. Rain amounts of 3-6" will be possible for areas
south of Interstate 70, and a flash flood watch has been issued
for locations along and south of the Missouri River, with this
watch running from 6z Tuesday through 12z Thursday. Rises along
area rivers and streams are most certainly expected, however heavy
rainfall rates combined with increasingly saturated soils will
lead to a developing flash flood concern as well.

Rain looks to finally come to an end through the day on Thursday
with dry weather then expected through early portions of the
weekend as high pressure builds into the region.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1211 AM CDT MON APR 29 2019

Widespread shwrs/storms will move over area terminals this morning
as an organized MCS tracks east from central Kansas. Expect this
activity to move into the terminals after 07z, with widespread
MVFR and IFR conditions expected with periods of moderate to
heavy rain. Storms should begin to track southeast towards the 11
or 12z hour, with IFR cigs expected in their wake. IFR cigs should
persist through the late morning before improving back to VFR by
early afternoon. LLWS conditions will also persist through about
12z as the low-level jet strengthens over the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from late tonight through Thursday morning for
     KSZ025-057-060-103>105.

MO...Flash Flood Watch from late tonight through Thursday morning for
     MOZ028>033-037>040-043>046-053-054.

&&

Discussion...32
Aviation...32
Hazardous weather outlook, Apr 28, 4:09 AM CST, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Sun Apr 28 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Sun Apr 28 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A very active weather pattern will start this afternoon into the
overnight hours. Isolated showers and storms will move through the
area in the early afternoon, but no severe weather is expected with
this round of storms. More significant storms will form up over
eastern KS and western MO north of the MO River after sunset. These
storms are expected to be strong to severe with large hail being the
main threat as they progress to the east through our area. Heavy rain
will also accompany these storms with 1 to 1.5 inches of rainfall
falling quickly, mainly along HWY 36.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Some storms will remain Monday morning over central MO before moving
to the east by the afternoon. A brief dry period will be observed
Monday PM, but another round of storms will form up early Tuesday
morning over NW Missouri. This round of storms will have more
significant impacts in regards to heavy rainfall and severe weather.
The heaviest rainfall is expected in the afternoon along the I-35
corridor with the main severe threat being south of the Missouri
River. All modes of severe weather are possible to include large
hail, damaging winds, and even a few tornadoes are possible. Flash
flooding is possible with saturated soils over the area as well as
river and small stream flooding as an additional 2 to 3 inches of
rainfall is expected. This activity will exit the area Wednesday
afternoon leaving our area mainly dry into the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 28, 9:26 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1026 PM CDT SUN APR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             LATHROP                 39.55N 94.33W
04/28/2019  E0.88 INCH       CLINTON            MO   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR.

0705 PM     HAIL             2 SE WOODS HEIGHTS      39.32N 94.13W
04/28/2019  M1.00 INCH       RAY                MO   TRAINED SPOTTER

0643 PM     HAIL             1 W LIBERTY             39.25N 94.44W
04/28/2019  M1.00 INCH       CLAY               MO   PUBLIC

0642 PM     HAIL             1 E GLENAIRE            39.22N 94.43W
04/28/2019  E0.70 INCH       CLAY               MO   NWS EMPLOYEE

0641 PM     HAIL             PARKVILLE               39.20N 94.68W
04/28/2019  M1.25 INCH       PLATTE             MO   PUBLIC

            MULTIPLE REPORTS AND PHOTOS FROM TWITTER IN
            PARKVILLE.

0631 PM     HAIL             1 NE GLADSTONE          39.22N 94.54W
04/28/2019  E1.00 INCH       CLAY               MO   PUBLIC

0630 PM     HAIL             PARKVILLE               39.20N 94.68W
04/28/2019  M1.00 INCH       PLATTE             MO   BROADCAST MEDIA

0615 PM     HAIL             RIVERSIDE               39.18N 94.62W
04/28/2019  E0.88 INCH       PLATTE             MO   TRAINED SPOTTER

            LASTED A FEW MINUTES.

&&

The radar

The Pleasant Hill radar (KEAX), 60 km away, was scanning. The volume nearest the first event began at 09:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Miami

When
April 29, 3:10 AM CST to 3:13 AM CST
Where
Miami County, 1.31 mi E of Henson to 3.17 mi ESE of Henson
Rating
EF0
Path length
2.06 mi
Path width
15 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.503, -94.826

During an overnight complex of thunderstorms a QLCS tornado formed just south of Paola. The tornado impacted a church and did room damage. Several grave markers were also damaged in a nearby cemetery, and the flag pole in front of the church was bent completely over.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818715.